High Wind, Guadalupe Mountains of Culberson County
- When
- October 27, 12:00 AM MST to 3:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 26, 9:47 PM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1147 PM CDT Thu Oct 26 2017
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. A strong cold had moved
through all the terminals this evening with northeast winds of 20
to 35 mph and gusty expected behind it through late tonight. Winds
should gradually diminish during Friday.
12
&&
.PREV DISCUSSION... /issued 631 PM CDT Thu Oct 26 2017/
UPDATE...
Update to issue a Wind Advisory for Lea County in Southeast New
Mexico and the Permian Basin tonight. The latest Aviation
Discussion is also included below.
DISCUSSION...
A strong cold front is moving through the northern Permian Basin
early this evening with gusty northerly winds in it's wake. Expect
surface pressure rises behind the front to increase to 3-4 mb/hr,
and with h85 winds of 45-50kt along and immediately behind the
front, think wind speeds will increase to 25-35 mph sustained with
gusts possibly near 50 mph in some locations as early as 27/03Z. The
stronger winds will shift south as the front progresses to the Rio
Grande by 27/09-11Z. Will issue a Wind Advisory from 27/03z-27/09Z,
which will allow the next shift to extend/cancel the Advisory
according to conditions then. An update for these changes will
follow shortly.
AVIATION...
00Z TAF issuance...
Currently have VFR conditions across the area this evening as west
winds begin to veer to the NW/N ahead of an approaching strong cold
front. The front is located just north of the area and it looks like
terminals will see a brief period of lighter winds before north
winds increase significantly behind the front. At this time, the
timing of the front looks to arrive at HOB over the next couple of
hours followed by CNM, INK and MAF around 02-03Z. Gusty north winds
will persist through mid morning, diminishing by mid day. Did not
include mention of BLDU attm but will amend if it looks
likely to occur. Otherwise, VFR conditions will prevail.
PREV DISCUSSION... /issued 329 PM CDT Thu Oct 26 2017/
The leading edge of the well-advertised first blast of Canadian
air this fall stretches from eastern New Mexico eastward across
the Panhandle and from there northeast across northwestern
Oklahoma and southeastern Kansas. Ahead of this front, a pre-
frontal trough leads the cold air by about 100 miles. The cold
front will move across west Texas and southeastern New Mexico late
this afternoon through the evening hours, with gusty northerly to
northeasterly winds in its wake. There could be localized areas of
blowing dust across the northern Permian Basin downwind of cotton
fields and areas where soils have been disturbed due to
construction.
A high wind warning remains in effect for Guadalupe
Pass tonight. Gap winds are generally stronger on the downwind
side, to the western approach to the pass should encounter
stronger winds. Gradient post-frontal winds are expected to remain
just below advisory criterion; however, a wind advisory may be
needed tonight for the Permian Basin should these winds be
stronger than forecast.
High pressure will build across the southern High Plains tomorrow,
and winds will decrease during the day under mostly sunny skies.
High temperatures will be some 25 to 35 degrees colder tomorrow
than afternoon highs today. The combination of a dry air mass,
light winds, and mostly clear skies will favor freezing
temperatures generally north of a Hobbs to Andrews to Colorado
City line late Friday night into Saturday morning. A potential fly
in the ointment -- which would favor warmer overnight
temperatures -- will be an increase in high level cloudiness
Friday night. A future extension of the freeze watch, or an
upgrade to warning status over a larger or smaller area, will
hinge on the extent and location of these high clouds.
Thereafter a return to southerly winds Saturday night through
Monday will usher in warmer conditions, with temperatures
recovering to near normal on Sunday. An approaching upper level
disturbance Monday will increase cloudiness, while another punch
of colder air is forecast to arrive Monday night. Right now,
Halloween looks to be cool and cloudy with a chance of showers
across much of west Texas and southeastern New Mexico, with
temperatures in the mid 40s to mid 50s expected Tuesday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 44 57 31 / 0 0 0 0
Carlsbad 86 42 56 33 / 0 0 0 0
Dryden 92 52 62 39 / 0 0 0 0
Fort Stockton 88 46 58 35 / 0 0 0 0
Guadalupe Pass 79 42 52 34 / 0 0 0 0
Hobbs 81 39 55 30 / 0 0 0 0
Marfa 81 39 56 26 / 0 0 0 0
Midland Intl Airport 87 44 58 33 / 0 0 0 0
Odessa 87 44 58 34 / 0 0 0 0
Wink 90 43 59 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from late Friday night through Saturday morning for
Central Lea County-Northern Lea County.
Wind Advisory until 3 AM MDT Friday for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Freeze Watch from late Friday night through Saturday morning for
Andrews-Borden-Davis/Apache Mountains Area-Dawson-Gaines-
Howard-Marfa Plateau-Martin-Mitchell-Scurry.
Wind Advisory until 4 AM CDT Friday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 9 AM MDT Friday for Guadalupe Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 632 PM CDT Thu Oct 26 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272345- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 632 PM CDT Thu Oct 26 2017 /532 PM MDT Thu Oct 26 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Strong winds gust of 45 to 55 mph are possible in parts of the Guadalupe Mountains for the rest of this afternoon. A Wind Advisory is in effect tonight for portions of Southeast New Mexico and the Permian Basin for northerly winds of 25 to 35 mph, and gusts near 50 mph. High winds are likely through Guadalupe Pass this evening through mid Friday morning behind a cold front. A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A High Wind Warning continues into Friday morning for Guadalupe Pass. The first freeze of the season is expected Saturday morning over portions of the area and a freeze watch is in effect for parts of Southeast New Mexico, the Permian Basin mostly north of I-20, the Marfa Plateau and the Davis Mountains. Now is the time to prepare pipes and plants if they are susceptible to the freezing temperatures and a good time to check carbon monoxide pipes and sensors. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722578.